zbMATH — the first resource for mathematics

Curvature estimates for minimal hypersurfaces in singular spaces. (English) Zbl 0852.53011
The motivating impetus for this paper is the celebrated theorem of E. Heinz, that the Gaussian curvature \(K\) of a minimal surface \(z = u(x,y)\) defined over a disk of radius \(r\) satisfies \(|K|< Cr^{-2}\). The theorem was extended by Spruck, by Shih and by the reviewer to surfaces of constant mean curvature, by Simon to surfaces of “mean curvature type”, also by Caffarelli, Nirenberg and Spruck and by Ecker and Huisken to surfaces of variable mean curvature in higher dimensions, although the result in the latter two references is dependent on a bound for the gradient.
In the present work, an analogous theorem is obtained for stable solutions in \(\mathbb{R}^n\) of the “hanging roof” equation \[ \text{div } {Du\over \sqrt{1 + |Du|^2}} = {\alpha \over u\sqrt{1+ |Du|^2}} , \quad \alpha > 0, \] when \(\alpha + n < 4 + 2 \sqrt{2/(n + \alpha)}\). Under these hypotheses, the author proves that if \(u(x) > 0\) is in \(C^2\) of \({\mathcal B}_r (x_0) \subset \mathbb{R}^n\), and if \(M = \text{graph}(u)\) is stable in \(B_r(\xi) \subset \mathbb{R}^{n+1}\), \(\xi = (x_0, u(x_0))\), then there exists \(\varepsilon_0 (n,\alpha) \in (0,1)\) such that for \(r \leq \varepsilon_0 \xi_{n+1}\) there holds \[ (H^2 + \alpha |A|^2) (\xi) \leq C_1(n,\alpha, {\xi_{n+1}\over r}) r^{-2}, \] where \(H\) denotes the mean curvature and \(|A|\) is length of second fundamental form. If \(r \geq \varepsilon_0 \xi_{n + 1}\) then \[ (H^2 + \alpha|A|^2)(\xi) \leq C_2 (n,\alpha,q) r^{-2} \left({r \over \xi_{n+1}}\right)^{{n + \alpha \over 2 +q}} \left[1 + \left({\xi_{n+1}\over r}\right)^\alpha \right]^{1\over 2+q} \] for all \(q \in \bigl[0, \sqrt{2/(n+\alpha)}\bigr)\). As a consequence, he obtains the result that if \(\alpha + n < 4 + 2 \sqrt{2/(n+\alpha)}\), then there is no entire, globally stable smooth solution of the equation.
The author observes that solutions of the equation are minimal hypersurfaces in \(\mathbb{R}^{n+1}\) endowed with a singular metric. The results are false without the stability hypothesis, and they are false for negative \(\alpha\).
The author shows that for minimizing solutions, a corresponding estimate holds also for parametric surfaces. The proof of the estimates includes a new Sobolev type inequality for stationary surfaces.
Reviewer: R.Finn (Stanford)

53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
49Q05 Minimal surfaces and optimization
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
35J60 Nonlinear elliptic equations
PDF BibTeX Cite
Full Text: DOI EuDML
[1] [BHT] Böhme, R., Hildebrandt, S., Tausch, E.: The two-dimensional analogue of the catenary. Pac. J. Math.88, 247-278 (1980) · Zbl 0483.49038
[2] [CNS] Caffarelli, L., Nirenberg, L., Spruck, J.: On a form of Bernstein’s Theorem. (Preprint) · Zbl 0668.35028
[3] [D1] Dierkes, U.: On the non-existence of energy stable minimal cones. Ann. Inst. Henri Poincaré. Anal. Non Linéaire,7 (6), 589-601 (1990) · Zbl 0714.49045
[4] [D2] Dierkes, U.: A Bernstein result for energy minimizing hypersurfaces. Calc. Var.1, 37-54 (1993) · Zbl 0819.35030
[5] [D3] Dierkes, U.: Minimal hypercones andC 0,1/2 minimizers for a singular variational problem. Indiana Univ. Math. J.37 (4), 841-863 (1988) · Zbl 0671.53044
[6] [DH1] Dierkes, U., Huisken, G.: TheN-dimensional analogue of the catenary: existence and non-existence. Pac. J. Math.141 (1), 47-54 (1990) · Zbl 0652.49029
[7] [DH2] Dierkes, U., Huisken, G.: TheN-dimensional analogue of the catenary: Prescribed area. (To appear) · Zbl 0933.35072
[8] [DP] doCarmo, M., Peng, C.K.: Stable complete minimal surfaces in ?3 are planes. Bull. AMS 1, 903-905 (1979) · Zbl 0442.53013
[9] [EH1] Ecker, K., Huisken, G.: A Bernstein result for minimal graphs of controlled growth. J. Differ. Geom.31, 397-400 (1990) · Zbl 0696.53002
[10] [EH2] Ecker, K., Huisken, G.: Interior curvature estimates for hypersurfaces of prescribed mean curvature. Ann. Inst. Henri Poincaré. Anal. Non Linéaire,6 (4), 251-260 (1989) · Zbl 0683.53007
[11] [FO] Finn, R., Osserman, R.: On the Gauss curvature of non-parametric minimal surfaces. J. Analyse Math.12, 351-364 (1964) · Zbl 0122.16404
[12] [FS] Fischer-Colbrie, D., Schoen, R.: The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature. Comm. Pure Appl. Math.33, 199-211 (1980) · Zbl 0439.53060
[13] [H] Heinz, E.: Über die Lösungen der Minimalflächengleichung, Nachr. Akad. Wiss. Gött. Math. Phys. KL. II 1952: 51-56 · Zbl 0048.15401
[14] [HS] Hoffman, D., Spruck, J.: Sobolev and isoperimetric inequalities for Riemannian Submanifolds. Comm. Pure Appl. Math.28, 715-727 (1974) · Zbl 0295.53025
[15] [Ho] Hopf, E.: On an inequality for minimal surfacesz=z(x,y). J. Rat. Mech. Anal.2, 519-522 (1953) · Zbl 0051.12601
[16] [K] Keiper, J.B.: The axially symmetricn-tectum. (Preprint)
[17] [L] Lagrange, J.L.: Mécanique analytique. Quatrième édition, ?uvre tome onzième
[18] [Li] Lin, F.H.: On the Dirichlet problem for minimal graphs in hyperbolic space. Invent. Math.96, 593-612 (1989) · Zbl 0707.35028
[19] [M] Moser, J.: A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations. Comm. Pure Appl. Math.13, 457-468 (1960) · Zbl 0111.09301
[20] [MS] Michael, J., Simon, L.: Sobolev and mean-value inequalities on generalized submanifolds of ? n . Comm. Pure Appl. Math.26, 361-379 (1973) · Zbl 0256.53006
[21] [N1] Nitsche, J.C.C.: Über eine mit der Minimalflächengleichung zusammenhängende analytische Funktion und den Bernstein’schen Satz. Arch. d. Math.7, 417-419 (1956) · Zbl 0079.37701
[22] [N2] Nitsche, J.C.C.: On an estimate for the curvature of minimal surfacesz=z(x,y). J. Math. Mech.7, 767-770 (1958)
[23] [N3] Nitsche, J.C.C.: Lectures on minimal surfaces. Vol. I. Cambridge University Press 1989
[24] [Os] Osserman, R.: On the Gauss curvature of minimal surfaces. Trans. Amer. Math. Soc.96, 115-128 (1960) · Zbl 0093.34303
[25] [O] Otto, F.: Zugbeanspruchte Konstruktionen. Bd. I, II. Berlin, Frankfurt/M. Wien: Ullstein 1962, 1966
[26] [P] Poisson: Sur les surfaces élastiques. Mém. Cl. Sci. Math. Phys. Inst. France 1812, deux. p. 167-225
[27] [Sch] Schoen, R.: Estimates for stable minimal surfaces in three dimensional manifolds. In: Seminar on Minimal Submanifolds, Princeton University Press 1983, 111-126 · Zbl 0532.53042
[28] [SS] Schoen, R., Simon, L.: Regularity of stable minimal hypersurfaces. Comm. Pure Appl. M.34, 741-797 (1981) · Zbl 0497.49034
[29] [SSY] Schoen, R., Simon, L., Yau, S.T.: Curvature estimate for minimal hypersurfaces. Acta Math.134, 275-288 (1975) · Zbl 0323.53039
[30] [S1] Simon, L.: Remarks on curvature estimates for minimal hypersurfaces. Duke Math. J.43 (3), 545-553 (1976) · Zbl 0348.53003
[31] [S2] Simon, L.: On some extensions of Bernstein’s theorem. Math. Z.154, 265-273 (1977) · Zbl 0388.49026
[32] [S3] Simon, L.: Lectures on Geometric Measure Theory. Proc. Centre Math. Analysis, Austral. Nat. Univ. Vol. 3, 1983
[33] [SSp] Simon, L., Spruck, J.: Existence and regularity of a capillary surface with prescribed contact angle. Arch. Rat. Mech. Anat.61, 19-34 (1976) · Zbl 0361.35014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.